Connecticut, 2015

Hail in Connecticut, May 19, 2015

May 19, 2015 · NWS OKX · 1 event in 1 county or zone

A passing cold front triggered a strong thunderstorm that produced nickle size hail in Middlesex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered a strong thunderstorm that produced nickle size hail in Middlesex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 19, 6:25 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 19, 6:25 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
725 PM EDT TUE MAY 19 2015

.SYNOPSIS...
A COLD FRONT CROSSES THE REGION TONIGHT. THE FRONT STALLS TO THE
SOUTH INTO THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST
THROUGH THURSDAY. LOW PRESSURE PASSES TO THE SOUTHEAST THURSDAY
NIGHT INTO FRIDAY MORNING...THEN A WEAK COLD FRONT MOVES THROUGH
FRIDAY AFTERNOON INTO EVENING. HIGH PRESSURE THEN CONTROLS THE
WEATHER THROUGH SUNDAY...FOLLOWED BY AN APPROACHING WARM FRONT ON
MONDAY. THIS BOUNDARY THEN STALLS NEAR THE AREA INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT WAS MOVING INTO EASTERN UPSTATE NEW YORK AND EASTERN
PENNSYLVANIA AT 22Z...AND THE WARM FRONT SEEMS TO HAVE WASHED
OUT. THE AREA IS MARGINALLY UNSTABLE WITH LITTLE CAPE...WITH
BETTER DYNAMICS TO THE NORTH. UPDATED TO LOWER...AND REMOVE POPS
ACROSS THE FORECAST AREA THIS EVENING. BETTER CHANCE WILL BE
NORTHERN SECTIONS AS CONVECTION TO THE NORTH OF THE FORECAST AREA
DRIFTS SOUTHEAST.

SHOULD CLEAR OUT FAIRLY QUICKLY BEHIND THE FRONT...WITH 20-25KT
DOWNSLOPING BL WINDS. SO COULD SEE GUSTS TO AROUND 20 TO MAYBE
OCCASIONALLY 25 MPH BY MORNING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
MAINLY ZONAL FLOW ALOFT WEDNESDAY-WEDNESDAY NIGHT...AND WITH BEST
FORCING WITH A PASSING N STREAM SHORT WAVE STAYING WELL TO THE
N...WENT WITH A DRY FORECAST IN THIS TIME FRAME.

GUSTY WINDS SHOULD CONTINUE THROUGH THE MORNING...THEN DIMINISH
INTO THE AFTERNOON AS LOW LEVEL WINDS REDUCE DOWN TO 15-20KT BY
MID TO LATE AFTERNOON. WINDS CONTINUE TO DIMINISH WEDNESDAY
NIGHT...WHICH COUPLED WITH MINIMAL CLOUD COVER SHOULD PROMOTE
SOLID RADIATIONAL COOLING.

FOR HIGHS WEDNESDAY USED A BLEND OF MIXING DOWN FROM 875-850 HPA
PER BUFKIT SOUNDINGS WITH NAM 2-METER TEMPERATURES AND A BLEND OF
MAV/MET/ECS GUIDANCE. HIGHS SHOULD BE A FEW DEGREES BELOW NORMAL.

FOR LOWS WEDNESDAY NIGHT...A BLEND OF ECS/MAV/MET GUIDANCE WAS
USED...TWEAKED DOWN SLIGHTLY OVER NORMALLY COLDER LOCATIONS. LOWS
SHOULD BE AROUND 5-10 DEGREES BELOW NORMAL.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MOST OF THE GUIDANCE KEEPS THE DAYTIME HOURS OF THURSDAY DRY WITH
HIGH PRESSURE BEING THE MAIN INFLUENCE. AT THE LEAST...BROKEN TO
OVERCAST MID TO HIGH LEVEL CLOUDS DEVELOP. SO PARTLY SUNNY TO MOSTLY
CLOUDY. A BLEND OF MAV/NAM MOS LOOKED REASONABLE FOR HIGH
TEMPERATURES.

HAVE INSERTED SLIGHT CHANCE POPS FOR THURSDAY NIGHT FOR THE
SOUTHERN ZONES AS LOW PRESSURE PASSES TO THE SOUTHEAST...BRINGING
THE NORTHERN FRINGE OF THE PRECIPITATION SHIELD TO THIS PART OF
THE CWA. A COLD FRONT THEN FOLLOWS FRIDAY AFTERNOON INTO EVENING.
MOISTURE IS LACKING...BUT AN ISOLATED SHOWER IS NOT OUT OF THE
QUESTION. WILL HOWEVER MAINTAIN A DRY FORECAST FOR NOW. HIGHS FOR
FRIDAY SLIGHTLY ABOVE NORMAL.

HIGH PRESSURE IS THEN RESTORED FOR THE WEEKEND WITH DRY WEATHER
HIGHS SATURDAY IN THE MID-UPPER 60S...THEN WARMING INTO THE LOW-MID
70S ON SUNDAY AS WINDS SHIFT SW.

A WARM FRONT APPROACHES FROM THE SW LATE SUNDAY NIGHT. MEANWHILE...A
COLD FRONT DROPS DOWN FROM THE NORTH. SOME UNCERTAINTY REGARDING HOW
FAR SOUTH IT PUSHES. GIVEN MODEL AGREEMENT OF UPPER RIDGING...WILL
FAVOR THE IDEA THAT THE COLD FRONT REMAINS TO THE NORTH...OR AT MOST
PASSES THROUGH PART OF THE CWA BEFORE RETREATING BACK NORTH. IN ANY
CASE...WILL CARRY CHANCE POPS LATE SUN NIGHT THROUGH TUESDAY WITH
BOTH FRONTS NEARBY. A RUMBLE OF THUNDER ALSO POSSIBLE WITH SOME
CAPE PRESENT AFTER SUNDAY NIGHT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT ACROSS WILL MOVE THROUGH THE REGION TONIGHT FOLLOWED
BY HIGH PRESSURE BUILDING IN FROM THE WEST ON WEDNESDAY.

MAINLY A VFR FORECAST...HOWEVER VLIFR IN FG AT KGON WILL LIKELY
CONTINUE UNTIL THE COLD FRONT PASSAGE. IFR MAY RETURN BRIEFLY TO
KISP AND KBDR AROUND 1Z AND LINGER UNTIL THE FRONT PASSAGE. NO
THUNDERSTORMS ARE FORECAST FOR THE CITY TERMINALS BUT A BRIEF
SHOWER IS POSSIBLE WITH THE FRONT. THE BEST CHANCE FOR A STORM
IS AT KSWF BEFORE THE FRONT. MOST LIKELY SCENARIO HERE IS FOR A
BRIEF SHOWER.

MAINLY LIGHT SSW-SE WINDS THIS EVENING AHEAD OF THE FRONT. WINDS
BECOME THEN BECOMING NW BEHIND THE FRONT WITH SUSTAINED SPEEDS 10
TO 15 KT WITH GUSTS 20 TO 25 KT.

NW WINDS 10-15 KT WITH GUSTS 20-25 KT WILL CONTINUE THROUGH
WEDNESDAY.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE NW THIS EVENING
MAY BE OFF BY +/- AN HOUR.

KLGA FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE NW THIS EVENING
MAY BE OFF BY +/- AN HOUR.

KEWR FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE NW THIS EVENING
MAY BE OFF BY +/- AN HOUR.

KTEB FCSTER COMMENTS: TIMING OF WIND SHIFT TO THE NW THIS EVENING
MAY BE OFF BY +/- AN HOUR.

KHPN FCSTER COMMENTS: IFR/LIFR CONDS POSSIBLE BEFORE FRONT
PASSSAGE. TIMING OF WIND SHIFT TO THE NW THIS EVENING MAY BE OFF
BY +/- AN HOUR.

KISP FCSTER COMMENTS: IFR/LIFR CONDITIONS COULD PREVAIL AFTER 01Z
UNTIL FRONT PASSAGE. TIMING OF WIND SHIFT TO THE NW THIS EVENING MAY
BE OFF BY +/- AN HOUR.

.OUTLOOK FOR 00Z THURSDAY THROUGH SATURDAY...
.WED NIGHT...VFR. NW WINDS DIMINISHING.
.THU...VFR.
.FRI...VFR. NW GUSTS 20-25 KT POSSIBLE.
.SAT-SUN...VFR.

&&

.MARINE...
WIND AND SEA FORECAST ON TRACK. UPDATED THE WEATHER TO REMOVE
SHOWERS AND THUNDERSTORMS ACROSS ALL BUT THE SOUND WITH THE
PASSAGE OF A COLD FRONT THIS EVENING.

WINDS INCREASE THIS EVENING BEHIND A COLD FRONT...AND REMAIN
GUSTY TO AROUND 20 KT...WITH OCCASIONAL GUSTS TO AROUND 25 KT NEAR
SHORE IN THE NY BIGHT REGION...INTO WEDNESDAY EVENING...BEFORE
SUBSIDING LATER WEDNESDAY NIGHT. FOR NOW EXPECT CONDITIONS TO STAY
JUST BELOW SCA LEVELS...HOWEVER CANNOT COMPLETELY RULE OUT A FEW
HOURS OF GUSTS TO AROUND 25 KT NEAR SHORE AROUND NYC/WESTERN LONG
ISLAND WEDNESDAY MORNING.

SEAS ARE EXPECTED TO REMAIN BELOW 5 FT THROUGH THE REST OF THE
FORECAST PERIOD. THERE COULD BE HOWEVER BE FREQUENT GUSTS TO SCA
CRITERIA FRIDAY AFTERNOON AND EVENING BEHIND A COLD FRONT.

&&

.FIRE WEATHER...
WINDS WILL GUSTS TO AROUND 20 TO OCCASIONALLY 25 MPH WEDNESDAY
MORNING...THEN GUSTS SHOULD SLACKEN IN THE AFTERNOON. MINIMUM
RELATIVE HUMIDITIES ARE GENERALLY FORECAST TO BE 30-25
PERCENT...EXCEPT 25-30 PERCENT IN THE IMMEDIATE NYC METRO. GIVEN
THE UNCERTAINTY...PLUS UNCERTAINTY ON HOW MUCH RAINFALL WILL BE
RECEIVED THIS EVENING. WILL HOLD OFF ON ISSUING ANY FIRE WEATHER
RELATED PRODUCTS FOR WEDNESDAY AT THIS TIME.

&&

.HYDROLOGY...
ISOLATED AMOUNTS UP TO A TENTH OF AN INCH POSSIBLE IN
CONVECTION...MAINLY ACROSS THE LOWER HUDSON VALLEY AND INTO
SOUTHERN CONNECTICUT...OTHERWISE DRY ACROSS THE AREA THROUGH THIS
EVENING.

NO SIGNIFICANT PRECIPITATION AMOUNTS ARE EXPECTED FROM LATE
TONIGHT THROUGH SUNDAY.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JC/MALOIT
NEAR TERM...MET
SHORT TERM...MALOIT
LONG TERM...JC
AVIATION...DS
MARINE...JC/MET
FIRE WEATHER...
HYDROLOGY...JC/MALOIT
Hazardous weather outlook, May 19, 9:57 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1057 AM EDT TUE MAY 19 2015

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-201500-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1057 AM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-201500-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1057 AM EDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, May 19, 7:11 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
811 PM EDT TUE MAY 19 2015

NYZ067-200100-
ORANGE-
811 PM EDT TUE MAY 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

AT 810 PM EDT...A STRONG THUNDERSTORM WAS NEAR WURTSBORO...OR 8 MILES
SOUTHEAST OF MONTICELLO...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...WALDEN...GOSHEN...MONTGOMERY...BLOOMINGBURG...
MECHANICSTOWN...MAYBROOK...PINE BUSH...SCOTCHTOWN AND ORANGE LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4163 7425 4160 7425 4159 7416 4150 7407
      4137 7431 4151 7448 4157 7442 4157 7441
      4158 7439 4159 7435 4160 7435 4160 7433
      4162 7430 4163 7426
TIME...MOT...LOC 0010Z 298DEG 24KT 4160 7453

MET
Special weather statement, May 19, 7:26 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
826 PM EDT TUE MAY 19 2015

CTZ008-012-NYZ079-081-200500-
NORTHERN NEW LONDON-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
826 PM EDT TUE MAY 19 2015

...PATCHY DENSE FOG THROUGH THIS EVENING...

PATCHY DENSE FOG HAS DEVELOPED ACROSS THE TOWN FORKS OF LONG
ISLAND AND NEW LONDON COUNTY CONNECTICUT. VISIBILITIES ACROSS THIS
AREA COULD BE 1/4 MILE OR LESS AT TIMES.

BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES...SLOW DOWN...USE
LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN
CASE A SUDDEN STOP IS NEEDED.

VISIBILITIES ARE EXPECTED TO IMPROVE SOON AFTER MIDNIGHT WITH A COLD
FRONT MOVING THROUGH THE AREA.
Special weather statement, May 19, 9:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1016 PM EDT TUE MAY 19 2015

CTZ007-200245-
NORTHERN MIDDLESEX-
1016 PM EDT TUE MAY 19 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIDDLESEX COUNTY...

AT 1015 PM EDT...A STRONG THUNDERSTORM WAS OVER BERLIN...OR NEAR
MERIDEN...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...EAST HAMPTON...ROCKY HILL...CROMWELL...PORTLAND...LAKE
POCOTOPAUG...MOODUS AND HIGGANUM.

LAT...LON 4164 7263 4163 7263 4164 7262 4162 7251
      4150 7246 4151 7274 4159 7275 4159 7273
      4160 7273 4161 7271 4163 7271 4164 7264
TIME...MOT...LOC 0215Z 279DEG 18KT 4159 7276

MET

The radar

The Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Middlesex

When
May 19, 9:30 PM EST
Where
Middlesex County, Middletown
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.550, -72.650

Nickel size hail was reported from Middletown to Cromwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582156.